Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 3, NWS New Orleans, LA

January 6, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this river flood warning at Jan 6, 2017, 10:35 AM CST for Jackson County, Mississippi. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 6, 2017, 10:35 AM CST (16:35 UTC)
Expired
Jan 7, 2017, 12:00 AM CST
In force
13 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, MS

The radar

The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pascagoula River at Graham Ferry (PGFM6). The gauge peaked at 16.22 ft at Jan 5, 2017, 9:00 PM CST.

actionminormoderate14161801/0601/0701/08
Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02479310, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

755 
WGUS44 KLIX 061636
FLWLIX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS BATON ROUGE LA 
1035 AM CST FRI JAN 6 2017

...The National Weather Service in New Orleans Baton Rouge has issued
a flood warning for the following rivers in Mississippi... 

  Pascagoula River At Graham Ferry affecting Jackson County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Forecast crests are based upon rainfall that has occurred along with 
anticipated rain for the next 12 hours. Adjustments to the forecasts 
will be made if additional heavy rainfall occurs.

Do not drive cars through flooded areas. Remember, two feet of 
rushing water can carry away most vehicles including pickups.  Turn 
around and don't drown!

A followup product will be issued later. Stay tuned to NOAA Weather 
Radio, local tv and radio stations...or your cable provider, for the 
latest information. The latest graphical hydrologic information can 
also be found at Weather.Gov.

&&

MSC059-070600-
/O.NEW.KLIX.FL.W.0003.170106T1635Z-170107T0600Z/
/PGFM6.1.ER.000000T0000Z.170106T1215Z.170107T0000Z.NO/
1035 AM CST FRI JAN 6 2017

The National Weather Service in New Orleans/Baton Rouge has issued a 

* Flood Warning for 
  The Pascagoula River At Graham Ferry.
* UNTIL LATE TONIGHT.
* At  9:45 AM Friday the stage was 16.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 16.0 feet...River property at Cumbest Bluff will be cut 
  off by high water and some river roads will be impassable.
* Impact...At 15.0 feet...Lower elevated homes at Cumbest Bluff are 
  threatened. Some river roads will be impassable.
* Impact...At 10.0 feet...Access roads to the river will begin to 
  flood.

&&
 
LAT...LON 3074 8858 3074 8869 3039 8861 3039 8856


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 7:40 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 6, 7:40 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
740 AM CST Fri Jan 6 2017

.SOUNDING DISCUSSION...Flight went well this morning bursting at
6.9mb. That said this sounding will not be the fun one to see but
there has been some changes. Moisture has been on a steady
increase. PWs were 0.75" yesterday but have increased to 1.3" by
this morning, in fact the column from the sfc to about h65 is
completely saturated now. This does have some bearing on the
weather as we have basically wetbulbed already so any cooling will
now be due to CAA which is expected to occur throughout the day.
Rather steep inversion noted from h975 to h9. Temp rises from 5.6C
to 13C. Again tonights and tomorrow mornings sndg will be far
more impressive to look at as the temp in the LL should drop
significantly. Westerly winds dominated from about h85 through the
rest of the atmosphere. However winds veer with hght from the sfc
to H85 suggesting WAA in the LL(and lift) which is noted when
looking at last nights sndg. H85 temps is now 11C last night was
9.6C last night. /CAB/

&&

.PREV DISCUSSION... /issued 350 AM CST Fri Jan 6 2017/

SHORT TERM...
Have not made many changes to ongoing fcast this morning. Changes
made were mainly to better define the scenario with respect to
type, timing and areal extent of precip. Numbers and dynamic
attributes are still in line with current thinking from previous
forecast discussion. Sleet may start mixing with rain around noon
over the southern counties of Mississippi today. This will
eventually make its way into the adjacent Louisiana parishes and
should reach as far south as the Baton Rouge metro before ending
before midnight for those locations. The wintry mix will continue
to move east and finally exit the Mississippi coastal counties
around midnight. Some light ice accumulations can be expected over
the northern most areas through this evening.

Wintry accumulations are not expected south of the advisory area
but there will be some wintry mix nevertheless before ending this
evening. Even though the wintry mix is expected to be short lived
and melt upon contact with the ground, deep sub-freezing temps
will be moving in at the very moment the precip is moving out
after dark. This will not give enough time for elevated flat
structures to dry. The remaining water on roadways could freeze
rapidly producing large areas of "black ice" to form. This would
cause very dangerous conditions for those traveling through areas
not only within the advisory area but also adjacent and south of
the advisory.

A hard freeze for the areas north of Lake Pontchartrain and
freezing conditions south of the lake look to be the next thing
on the list for the overnight hours tonight and Saturday morning.
Wind chill temps may also be cold enough to be an issue. Would
like to revisit the wind chill issue for Saturday morning later
today. Will post the appropriate freeze warnings for the entire
area and show as a hard freeze north. This may occur again
Saturnight into Sunday morning.

LONG TERM...
Once we begin the warming trend starting Monday although temps
will still be in the chilly upper 40s to near 50. Tuesday temps
should be in the 60s. The common thing after an arctic outbreak is
bringing warmer temps and dp temps along with moisture back from
the gulf, we should see some fog problems again starting Tuesday
or Wednesday. But an extended period of warmer temps look to
stick around through much of the week.

&&

.AVIATION...IFR ceilings of 500 to 1000 feet and visibilities
ranging from 2 to 5 miles in a light to moderate rain are expected
to persist through 00z. The biggest concern is the potential for
icing issues to develop at KMCB after 21z and at KBTR and KHDC
after 00z as temperatures fall below freezing. Any ice
accumulation should be fairly light, but could impact aviation
operations at these terminals during the evening hours. The
precipitation should all come to an end by 06z tomorrow as drier
moves in. Ceilings should quickly improve back into MVFR and then
VFR range by 12z tomorrow as drier air feeds into the area. 32

&&

.MARINE...A strong arctic surge of colder and drier air will
feed into the area beginning today and persisting through the
weekend. Strong north winds of 25 to 30 knots with higher gusts
will develop over all of the waters by this evening and persist
through Saturday night. The wind field will gradually decrease
through the day on Sunday as a surface high becomes centered over
the Gulf South. By Monday, winds should veer to the southeast and
weaken to 10 to 15 knots. Seas will also react to the winds with
seas of 6 to 10 feet on Saturday and Sunday falling back to 3 to 5
feet by Monday. Winds should increase back into the range of 15 to
20 knots on Tuesday in response to a weak low pressure system
passing north of the region. By Wednesday, the wind field should
once again relax as high pressure spreads back in and relaxes the
pressure gradient over the northern Gulf. Seas will generally
range from 3 to 6 feet during the first half of the week. 32

&&

.DECISION SUPPORT...
DSS code:   Yellow.
Deployed:   None.
Activation: None.
Activities: Winter Weather Advisory Friday afternoon and evening.
            Small Craft Advisory Friday afternoon through Sunday
            morning.
            Freeze and Hard Freeze Warning in effect for late tonight.
            SPS for hazardous driving conditions due to "Black Ice"
            tonight

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  36  21  37  20 /  80  50  10   0
BTR  39  25  40  22 /  80  50  10   0
ASD  44  26  42  25 /  90  60  10   0
MSY  46  30  41  30 /  80  60  10   0
GPT  45  27  41  27 /  90  70  10   0
PQL  45  27  40  25 /  80  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning from midnight tonight to 9 AM CST Saturday for
     LAZ046-049-056>070.

     Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
     for LAZ034>037-039-040-047-048-050-071-072.

     Winter Weather Advisory from noon today to midnight CST tonight
     for LAZ034>037-039-071.

GM...Small Craft Advisory from noon today to 6 PM CST Sunday for
     GMZ536-538-550-552-555-557.

     Small Craft Advisory from noon today to midnight CST Sunday
     night for GMZ570-572-575-577.

     Small Craft Advisory from noon today to 6 AM CST Sunday for
     GMZ530-532-534.

MS...Hard Freeze Warning from midnight tonight to 11 AM CST Saturday
     for MSZ068>071-077-080>082.

     Winter Weather Advisory from noon today to midnight CST tonight
     for MSZ068>071-077.

GM...Small Craft Advisory from noon today to 6 PM CST Sunday for
     GMZ538-550-552-555-557.

     Small Craft Advisory from noon today to midnight CST Sunday
     night for GMZ572-575-577.

     Small Craft Advisory from noon today to 6 AM CST Sunday for
     GMZ532-534.

&&
Hazardous weather outlook, Jan 6, 8:38 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
838 AM CST FRI JAN 6 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070245-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
838 AM CST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE AREA TODAY
AND TONIGHT. THERE IS A POSSIBILITY OF A WINTRY MIX OF
SLEET...FREEZING RAIN AND A COLD RAIN MAINLY NEAR THE LOUISIANA -
MISSISSIPPI STATE LINE THIS AFTERNOON AND EVENING. A WINTER
WEATHER ADVISORY IS IN EFFECT FROM NOON UNTIL MIDNIGHT CST FRIDAY
FOR SOUTHWEST MISSISSIPPI AND THE ADJACENT SOUTHEAST LOUISIANA
PARISHES.

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS MORNING. A FEW
THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF DIMES.

FREEZE AND HARD FREEZE WARNINGS ARE IN EFFECT FOR ALL OF THE AREA
LATE TONIGHT. THE HARD FREEZE WARNING IS FOR AREAS ALONG AND
NORTH OF THE I-12 CORRIDOR IN SOUTHEAST LOUISIANA AND FOR ALL OF
THE COUNTIES IN SOUTHWEST AND COASTAL MISSISSIPPI. A FREEZE
WARNING IS IN EFFECT FOR THE REMAINDER OF THE SOUTHEAST LOUISIANA
PARISHES TONIGHT. TEMPERATURES ARE EXPECTED TO DROP TO BETWEEN 20
AND 26 DEGREES IN THE HARD FREEZE WARNING AND 27 TO 32 DEGREES IN
THE FREEZE WARNING.

STRONG NORTH WINDS OF 25 TO 30 KNOTS WITH FREQUENT GUSTS OF 35
KNOTS OR MORE HAVE PROMPTED SMALL CRAFT ADVISORY ISSUANCES FOR
ALL OF THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. A WIND
ADVISORY MAY BE NEEDED FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN
TONIGHT DUE TO STRONG NORTH WINDS OF 25 TO 30 MPH WITH HIGHER
GUSTS. IN ADDITION...A WIND CHILL ADVISORY MAY BE NEEDED FOR AT
LEAST NORTHERN PORTIONS OF THE AREA LATE TONIGHT WITH WIND CHILL
READINGS EXPECTED TO DROP TO VALUES FROM THE UPPER SINGLE DIGITS
INTO THE TEENS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FREEZE AND HARD FREEZE WARNINGS WILL LIKELY BE NECESSARY FOR ALL
OF THE AREA SATURDAY NIGHT.

STRONG NORTH WINDS WILL PERSIST OVER THE COASTAL WATERS SATURDAY
AND SUNDAY RESULTING IN CONTINUED SMALL CRAFT ADVISORIES DURING
THIS PERIOD. ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS MAY
DEVELOP MONDAY NIGHT AND TUESDAY OF NEXT WEEK AS A LOW PRESSURE
SYSTEM MOVES NORTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT PLEASE REPORT ANY
OCCURRENCES OF HAIL AND SIGNIFICANT ACCUMULATIONS OF SLEET OR
FREEZING RAIN TO THE NATIONAL WEATHER SERVICE IN SLIDELL.

TD

In the hours before

Special weather statement, Jan 6, 6:55 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
655 AM CST Fri Jan 6 2017

LAZ040-046>050-072-MSZ080>082-061500-
St. Tammany-Iberville-West Baton Rouge-East Baton Rouge-Ascension-
Livingston-Southern Tangipahoa-Hancock-Harrison-Jackson-
Including the cities of...Slidell...Mandeville...Covington...
Lacombe...Bayou Sorrel...Plaquemine...White Castle...Port Allen...
Addis...Brusly...Baton Rouge...Gonzales...Donaldsonville...
Prairieville...Denham Springs...Watson...Walker...Hammond...
Robert...Ponchatoula...Bay St. Louis...Waveland...Diamondhead...
Gulfport...Pascagoula...Ocean Springs...Moss Point...Gautier...
St. Martin
655 AM CST Fri Jan 6 2017

Arctic air will cause temperatures to fall well below freezing
by dark. This will begin to occur just as precipitation is moving
out of the area. Exposed roadways will remain very wet as
temperatures fall quickly into the 20s during the late afternoon
and evening. This will cause areas of black ice to develop on
these road surfaces since there will not be enough time for travel
lanes to dry.
Special weather statement, Jan 6, 8:18 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 AM CST FRI JAN 6 2017

LAZ039-040-072-MSZ080-061445-
Southern Tangipahoa-Washington-St. Tammany-Hancock-
818 AM CST FRI JAN 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WASHINGTON...ST.
TAMMANY...SOUTHEASTERN TANGIPAHOA PARISHES IN SOUTHEASTERN LOUISIANA
AND SOUTHWESTERN HANCOCK COUNTIES...

At 817 AM CST, a strong thunderstorm was located near Madisonville,
or 8 miles south of Covington, moving northeast at 50 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Slidell, Covington, Pearl River, Abita Springs, Madisonville, Sun,
Lacombe, Bush, Pearlington and Slidell Airport.

LAT...LON 3056 8979 3056 8980 3026 8957 3021 8978
      3023 8985 3026 8989 3026 8998 3030 8999
      3036 9008 3039 9020 3035 9027 3041 9031
      3078 8995
TIME...MOT...LOC 1417Z 231DEG 42KT 3036 9008

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:51 AM CSTHard Freeze WarningLIXAmite, Pearl River, Pike, Walthall, Wilkinson31 hr
Jan 6, 9:49 AM CSTWind Chill AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson24 hr
Jan 6, 10:13 AM CSTWinter Storm WarningLIXAmite, Pike, Walthall, Wilkinson12 hr
Jan 6, 10:28 AM CSTWind AdvisoryLIX23 hr
Jan 6, 12:05 PM CSTSpecial Weather StatementLIXHancock, Harrison, Jackson85 min
Jan 6, 5:28 PM CSTSpecial Weather StatementLIXAmite17 min

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.